Indiana, 2001

Damaging Winds in Indiana, November 24, 2001

November 24, 2001 · NWS ILN · 4 events in 4 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Nov 24, 6:35 PM EST, 3 hours earlier.

Area forecast discussion, Nov 24, 6:35 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
635 PM EST SAT NOV 24 2001

MAIN AREA OF SHOWERS PUSHING THROUGH ERN PORTIONS OF FA.
HOWEVER...KIND 88D SHWG NARROW LINE OF THUNDERSTORMS DVLPG OVER
CNTRL IND. THIS IN LINE WITH 18Z MESO ETA WHICH SHOWS THIS FILLING
IN THROUGH 06Z. WL SEND UPDATE TO FCST TO CLEAN UP PCPN WORDING AND
ADD CHC OF TSTMS TO WRN ZONES.

.ILN...NONE.

LOTT

In the hours before

Special weather statement, Nov 24, 8:15 PM EST, 1 hour 20 minutes before
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ034-035-042-043-051-060-
061-070-071-077-078-250600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
815 PM EST SAT NOV 24 2001

...TORNADO WATCH IN EFFECT FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND FAR WESTERN OHIO UNTIL 1 AM EST...

A STRONG FRONTAL SYSTEM OVER WESTERN INDIANA WAS PUSHING EAST
THROUGH THE MIDDLE OHIO VALLEY TONIGHT. A LINE OF STRONG TO SEVERE
THUNDERSTORMS HAS DEVELOPED OUT AHEAD OF THE FRONT AND WILL PUSH
THROUGH THE REGION TONIGHT.

WINDS ARE EXPECTED TO BE IN EXCESS OF 40 MPH TONIGHT WITH MANY OF THE
THUNDERSTORMS...AND WITH ATMOSPHERIC CONDITIONS FAVORABLE FOR
TORNADOES THIS EVENING...THE ADVANCEMENT OF THESE THUNDERSTORMS ALSO
PROMPTS THE TORNADO WATCH ISSUANCE.

CITIES IN THE WATCH AREA INCLUDE...RICHMOND AND BROOKVILLE INDIANA...
WAPAKONETA...DAYTON AND CINCINNATI IN OHIO...AND NEWPORT AND
OWENTON IN KENTUCKY.

EMERGENCY MANAGERS ARE ENCOURAGED TO HAVE SEVERE WEATHER PROCEDURES
IN PLACE TONIGHT...AND SPOTTERS SHOULD BE PREPARED FOR ACTIVATION.
KEEP TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES ON THIS WATCH AND POSSIBLE WARNINGS.

The radar

The Indianapolis radar (KIND), 97 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
November 24, 9:35 PM EST to 9:38 PM EST
Where
Franklin County, Laurel
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.500, -85.183

Two trees were knocked down near Laurel and in the vicinity of Oldenburg.

Thunderstorm Wind, Fayette

When
November 24, 9:45 PM EST to 9:49 PM EST
Where
Fayette County, 5 mi W of Connersville
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -85.233

Two trees were knocked down across the western part of the county.

Thunderstorm Wind, Union

When
November 24, 9:50 PM EST to 9:53 PM EST
Where
Union County, 2 mi W of Brownsville
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
DEPT OF HIGHWAYS
Coordinates
39.667, -85.033

Trees were knocked down west of town.

Thunderstorm Wind, Wayne

When
November 24, 10:00 PM EST to 10:15 PM EST
Where
Wayne County, Countywide
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.867, -85.017

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5274045, 5274044, 5274047, 5274046.